Hail, Crow Wing
- When
- June 2, 10:42 PM CST
- Where
- Crow Wing County, 0.69 mi S of Lake Hubert
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.490, -94.250
A severe thunderstorm moved across portions of Crow Wing County on the evening of June 2nd producing hail varying in size from pea to nickel.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A severe thunderstorm moved across portions of Crow Wing County on the evening of June 2nd producing hail varying in size from pea to nickel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 2, 6:57 PM CST, 3 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 757 PM CDT Fri Jun 2 2017 .SHORT TERM...(This evening through Saturday) Issued at 350 PM CDT Fri Jun 2 2017 The focus remains on the threat of severe weather with a couple main rounds of thunderstorms likely tonight through Saturday. There is still a Marginal Risk of severe weather tonight, associated with storms that will develop along an elevated warm front. Not much has changed with this threat. However, there is an increased risk of severe weather for tomorrow afternoon and evening, with the Storm Prediction Center now having a Slight Risk of severe weather across much of the Northland. The greatest concern is probably for the Minnesota Arrowhead. The Northland is currently experiencing what could be described as its warmest day yet this spring. Sunny skies and southerly flow developed today, with highs climbing into the 80s for many areas. A lake breeze has kept areas closer to the Lake Superior cooler in the middle to upper 70s. Meanwhile, there are warmer and much more humid conditions across the eastern Dakotas and western and southern Minnesota, with temperatures in the upper 80s and 90s with much higher dew points. A surface warm front, associated with an area of low pressure in Canada, stretched from northwest Minnesota to a little ways south of the Northland. A cold front was even farther west, stretching from the Saskatchewan/Manitoba border through the western/central Dakotas. The warm front is expected to lift and move through the Northland this evening and overnight. The elevated front will likely be a trigger for thunderstorms tonight as it moves through the forecast area. The latest models are indicating the potential for development along the elevated front, starting sometime very late this evening, or by the wee hours of Saturday morning. These storms will likely tap into a 25 to 35 knot low level jet, about 1000 to 2000 J/kg of MUCAPE (maybe less or more), 20 to 30 knots of 0-6 km wind shear, and 1.25 to 1.5 inches of precipitable water. There should be plenty of elevated-based instability for severe weather, but the threat of severe weather will be limited the lack of deep layer wind shear. There will likely be short- lived, strong updrafts, resulting in a brief strong to severe thunderstorms. The main threats will be small to large hail, frequent lighting, and heavy downpours. Thunderstorms will should also develop in the Dakotas, western Minnesota, south-central Canada late this afternoon and this evening. There is a chance a complex could develop with these storms and affect the northwest forecast area later tonight. This could bring a risk of strong winds to north-central MN overnight. Most of the showers and storms should be over the eastern areas of the Arrowhead and preparing to exit east of northwest Wisconsin by around 9 am or so. Fog could develop near the Twin Ports and Ashland areas because of the cool, light wind flow from the Lake, combined with the terrain and soil moisture from the overnight rain. The cool front will move through the Northland late tomorrow morning through the early evening, from west to east. Unless tonight's showers and storms, and lingering cloud cover, really hamper heating Saturday, there should be rebuilding instability before the cold front moves in by the afternoon. A warm and humid day will develop, with highs climbing to the upper 70s and lower 80s. A lake breeze will keep conditions near Lake Superior a bit cooler at first. Dew points temperatures will rise to the lower and middle 60s. Areas of northeast Minnesota and northwest Wisconsin could see mixed- layer Cape of about 500 to 1500 J/kg develop in the afternoon, before the cold front passage. The most instability will likely be in northwest Wisconsin, with dew points possibly in the upper 60s. Thunderstorms are likely, especially in the mid to late afternoon in northwest Wisconsin, with the passage of the front. The threat of severe weather will be somewhat limited by the deep layer wind shear, with 0-6 km wind shear of only about 20 to 30 knots. However, there could still be strong to short lived severe thunderstorms. Another area of concern is the Minnesota Arrowhead. The cool front will likely clash with the lake breeze along the higher terrain of the North Shore during the late afternoon and early evening when another shortwave drops into the region. There will be increasing flow aloft, and increasing deep layer wind shear. About 35 to 40 knots of 0-6 km wind shear might develop over the Arrowhead by the early evening. This might be the area with the greatest risk of severe weather for the Northland, provided enough instability develops in the Arrowhead. Any storms Saturday will also be capable of heavy rain because of precipitable water values near 1.5 inches. Westerly flow, with drier air, will develop in the wake of the front. This should lead to clearing skies from the west in the late afternoon. .LONG TERM...(Saturday night through Friday) Issued at 350 PM CDT Fri Jun 2 2017 Saturday night the surface low over central Manitoba shifts southeast across Ontario, driving a cold front across the forecast area overnight and Sunday morning. This will bring a cooler and cloudier airmass into the area for Sunday, with lingering showers for Sunday and Sunday evening. With the cold front sliding through Saturday night expect cooler temperatures by Sunday morning, and have gone with the cooler end of guidance. Highs Sunday will also be cool relative to the days before it, and while I have gone with mainly 70s for now, cooler temperatures are possible. A strong ridge of high pressure builds into the area beginning on Monday and continuing through Tuesday for quiet and dry weather with a general warming trend. Our next strong weather maker should push into the area beginning on Tuesday night as a potent shortwave rides up over the longwave ridge axis that is in place over the central CONUS and Canada. Models are becoming more consistent on their handling of this wave this run, but would not be surprised to see changes in this over the next few days. Thus, have kept pops to slight or low end chance, with a little bit of diurnally driven thunder to keep things interesting. Given the strength of the wave there may be some severe storms on Wednesday with this wave, which may or may not affect our forecast area, but may be in the vicinity. Precipitation chances linger into Thursday, but then another strong ridge builds into the area for Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 742 PM CDT Fri Jun 2 2017 A warm front will lift northeast across the region overnight, generating scattered showers and thunderstorms as the night wears on. The best chance for showers and storms will be later in the night and early on Saturday, with thunderstorms redeveloping during the daytime heating on Saturday. Some of the storms may be strong to severe, with the potential for large hail. Largely VFR conditions are expected, with some MVFR CIG's and VSBY's in thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DLH 52 79 54 72 / 60 40 10 30 INL 60 80 55 73 / 60 30 30 20 BRD 62 85 54 79 / 20 30 0 10 HYR 61 82 54 77 / 60 60 20 30 ASX 52 77 54 71 / 70 60 30 30 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Grochocinski LONG TERM...LE AVIATION...DAP
Hazardous Weather Outlook National Weather Service Duluth MN 402 PM CDT Fri Jun 2 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 402 PM CDT Fri Jun 2 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this evening and overnight. The Storm Prediction Center has included much of the Northland in a Marginal Risk of severe thunderstorms today and tonight. Heavy rainfall, frequent cloud-to-ground lightning, strong wind gusts, and large hail are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There could be lingering strong thunderstorms over the Minnesota Arrowhead and northwest Wisconsin Saturday morning. More thunderstorms could develop across northeast Minnesota and northwest Wisconsin during the late morning through early evening, mainly with the passage of a cold front from west to east. The Storm Prediction Center has included much of the Northland in a Slight Risk of severe weather. Some storms could be strong to severe, and capable of small to large hail, gusty winds, and heavy rainfall. There is a chance for thunderstorms Sunday afternoon through early evening. Severe weather is not expected with these storms. There is another chance for thunderstorms Wednesday afternoon and evening. It is too soon to determine the threat for severe storms. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed tonight to report hail and gusty winds with strong to severe thunderstorms. LSZ121-140>148-031200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 402 PM CDT Fri Jun 2 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms over western Lake Superior late tonight. The strongest storms will be capable of producing large hail, frequent cloud-to-water lightning, strong wind gusts, and brief heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The chance for thunderstorms continues on Saturday into Saturday evening. The strongest storms will be capable of producing large hail, frequent cloud-to-water lightning, strong wind gusts, and brief heavy downpours. There is a chance of thunderstorms again Sunday afternoon, and also later in the week on Wednesday afternoon and evening. G2/LRE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
1046 PM CDT FRI JUN 2 2017
MNZ033-030415-
South Cass-
1046 PM CDT FRI JUN 2 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS
COUNTY...
At 1045 PM CDT, an area of strong thunderstorms was near Staples
Airport, or 30 miles west of Brainerd, moving east at 30 mph.
Wind gusts up to 35 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Pillager, Leader, Gull Lake, Sylvan, Lake Shore, East Gull Lake,
Casino, and Esterdy.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4655 9478 4661 9436 4630 9437 4633 9443
4633 9446 4630 9454 4633 9460 4633 9462
4636 9467 4635 9468 4635 9472 4638 9473
4638 9476 4640 9477 4639 9478
TIME...MOT...LOC 0345Z 262DEG 25KT 4644 9481
DAPThe Duluth radar (KDLH), 160 km away, was scanning. The volume nearest the first event began at 04:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705090.